After attending a so called unconscious patient and then a minor injury fall I was sent to another station for a bit of stand by. I wasn't there long before being sent back to base and on the way I decided to stop at the local petrol station to get some munchies. As I got back into the response car I could hear the MDT bleeping and control calling me on the vehicle radio. I had a job. It was an unconscious person in some public toilets. Another message came through to say that the patient was blue and grunting. I knew exactly where it was and made my way over there. An EMT crew were backing me up but managed to go to the wrong location, they were given slightly different directions. As I pulled up on scene I was met by a guy with his 2 daughters. He wasn't best pleased as his kids had wanted to use the toilet but were confronted by a scary looking man, acting strangely and then collapsing to the floor. I did the usual mathematical equation; Unconscious man + In the public toilets + Blue + Not breathing = Heroin overdose! I grabbed my response bag & drugs, approached the door and gently pushed it open. As I peered round the wall I could see the man on the floor, sure he was blue and not breathing. I could hear the sirens of my back up on the other side of the park and within 30 seconds they were pulling up next to my car. I waited for them to turn up before going in and treating this chap because I didn't know if one of his drug crazed mates was hiding in a cubicle waiting to stab me with a dirty needle. Remember people, SAFETY FIRST! There was now three of us in the toilets, no sign of any one else so we set about treating him. After inserting an oral airway one of the crew started ventilating him with a bag & mask (BVM) and high flow oxygen, the other EMT started checking pulse, blood sugar & pupils etc and I sorted drugs. He was a classic text book heroin overdose, blue, not breathing and had pin point pupils. Now, a job like this requires team work and it went very smoothly, everyone getting on with their own thing all the time looking out for each other. You see, where I work it is notorious for heroin addicts/overdoses and there are a lot of us who have encountered situations where things have changed rapidly and found ourselves having to 'Get the F*** Outta Dodge!' pronto. I gave him 2 Narcan injections and while all the time still ventilating him waited for the drug to take effect. 'He's in respiratory arrest, why didn't I go IV?' I hear all you pro's ask. Well he was in a confined space, poor veins and he was a stocky chap who may just 'kick off' if we wake him up too quick. I also have to tell you that this chap was the same guy from a previous post http://streetmedic-coocoocachoo.blogspot.com/2008/09/old-faces.html. Also he overdosed last week and eventually the Paramedic had to use the EZ-IO (his veins kept collapsing after numerous IV attempts) and gave him Narcan through that, 2.4mg in total as he just wouldn't respond to IM Narcan. He wasn't best pleased to have a needle sticking out of his shin bone and it took 4 police officers to hold him down on the way to hospital. Back to the job in hand. We now had to think about moving him as the Narcan wasn't really doing much. One EMT set up the trolley out side and I set up my intubation kit so that I could secure his airway while getting him out. When on the truck I would try diluted IV Narcan if I could get a line and then remove the breathing tube. But as I sorted out my kit he started to breath for himself albeit slowly. We cleared our kit and gave him some room. Eventually he started to wake up and within a few minutes he was upon his feet with our help. A police community support officer turned up to see if we were OK and keep some of the by standers away. Unexpectedly our patient was OK, no kicking off and even agreed to get in the back of the ambulance. The first thing he said was 'I ain't going to hospital', like most of the other heroin OD patients. We weren't going to argue with him. After doing his obs he agreed to having another 2 doses of Narcan to help prevent him relapsing into respiratory arrest again. That's the problem with heroin, it has a far longer half life than Narcan and it has been known for ambulance staff to treat a patient only to find they've walked off and either collapsed or even died somewhere. As everything was fine I left the crew to deal and sort the paperwork while I packed away my kit. Back to base for me for a nice cup of tea. I didn't make it, I got a Cat A fall 16 miles away, the tea would have to wait!
You can read more about some of my dealings with heroin ODs here http://streetmedic-coocoocachoo.blogspot.com/2008/08/od.html